Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

24 year old becoming unconscious 4-5 times a day since a week. MRI normal, EEG says low voltage beta, theta, minimal alpha activity. Effective treatment ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
A lady patient aged 24 years become unconcious for 15 to 30 minutes 4-5 times a day since past one week. Her MRI brain is normal and EEG record reveals a background of generalised low volotage beta, theta and minimal alpha activity. No significant asymmetry was seen. No paroxysmal discharge were seen. H.V not done. PS was uneventful.

The Neurologist has advised Deplonil 25 mg, epitril 0.5 mg and valance 250 mg. The frequency of fainting episodes has however increased and there seems to be no improvement in patient condition. BP is ranging between 100-50 and 116-69. S. PROCLATIN (elisa) is 22.6ng/ml. Please advise what treatment will be effective in this case.
Posted Tue, 24 Apr 2012 in Epilepsy
Answered by Dr. Sujeet N Charugulla 51 minutes later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Looking at the neurologist's prescription of an antidepressant, sedative and an antiepileptic drugs - the onset of clinical action will take at least 2-4 weeks for the depressive and epileptic part. She will sleep well, and an adjunctive help to divalproex with the clonazepam.

Fainting ?
I believe her BP is on the low - and she would need parenteral fluids in case her fluid intake orally is not so good. Meanwhile have a check on her glucose levels too.
Sometimes, hypoglycemia is overt underlying many depressive and epileptic illnesses. Fainting occurs due to many reasons - low blood supply to the brain, low glucose levels, epilepsy subtype, depressive illness symptom etc. Although the cause of her fainting seems more likely associated with her epileptic history - you can perhaps check all her medical history to see rest of her health is good or not.

Her Prolactin levels are normal though.

And I do not suspect any side effects of her medications causing fainting.

Review with the neurologist if this continues.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor